MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0530
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the embolization coil was detached and the stretch resistant wire (sr wire) was fractured.Clotted blood was present inside the introducer sheath.The pusher assembly was kinked approximately 5.0, 14.0, and 127.0 cm from the hub.Conclusions: evaluation of the returned ruby coil revealed the embolization coil was detached due to a sr wire fracture.This damage was likely a result of retracting the coil against significant resistance.Further evaluation revealed coagulated blood on the embolization coil and within the introducer sheath.If continuous flush is not used during the procedure, blood may begin to coagulate on the embolization coil and inside the introducer sheath.This coagulated blood likely contributed to the resistance experienced and the eventual fracture of the sr wire.Further evaluation also revealed the pusher assembly was kinked in multiple locations.This damage was likely incidental and may have occurred during packaging for return to penumbra.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a gastrointestinal (gi) bleed using ruby coils.During the procedure, while attempting to advance a ruby coil through a non-penumbra microcatheter, the physician experienced resistance and friction; therefore, the physician decided to pull the ruby coil out.However, the ruby coil unintentionally detached outside of the hub of the microcatheter.Therefore, the physician pulled the remainder of the ruby coil out and the procedure was completed using additional ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6979776
Report Number3005168196-2017-01887
Device Sequence Number1880156
Product Code HCG
UDI-Device Identifier00814548012919
UDI-Public00814548012919
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/25/2025
Device Catalogue NumberRBY2C0530
Device Lot NumberF74632
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/10/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2017
Initial Report FDA Received Date10/26/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age8 MO